[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.74.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 15, 1965

Audiotoxicity and Nephrotoxicity Due to Orally Administered Neomycin

Author Affiliations

From the School of Medicine, University of California, Los Angeles (Dr. Greenberg), and Bay Harbor Hospital, Harbor City, Calif (Dr. Momary).

JAMA. 1965;194(7):827-828. doi:10.1001/jama.1965.03090200135032
Abstract

NEOMYCIN is a potent antibiotic produced from a strain of Streptomyces fradiae and having a broad spectrum of activity against gram-negative and gram-positive bacteria. It may possess the widest spectrum of any antibiotic.1 When administered via the parenteral route it has significant audiotoxicity and nephrotoxicity. However, it is poorly absorbed from the gastrointestinal tract, and is therefore principally used against intraluminal enteric bacteria.

Reports of toxicity caused by orally administered neomycin have appeared only rarely in the literature, although the drug is used extensively as a bowel-sterilizing agent. The present report describes a patient treated orally with neomycin in whom complete eighth-nerve deafness developed, associated with acute renal failure.

Report of a Case  The patient, a 53-year-old white woman, was hospitalized on March 2, 1965, complaining of progressive deafness. On Jan 23, she had been operated on for a perforated sigmoid diverticulum. A total of 9 gm of neomycin

First Page Preview View Large
First page PDF preview
First page PDF preview
×